Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 78, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2002, 5:59 PM CDT for Pecos County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 2002, 5:59 PM CDT (22:59 UTC)
- Expired
- May 10, 2002, 7:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:25 PM CDT | Hail 0.75 | Coyanosa, TX | A second severe thunderstorm moved along the same track as the previous storm. The second storm was less intense, resulting in dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -494 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 373 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 102259 SVRMAF TXC371-110000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 556 PM CDT FRI MAY 10 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 700 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF COYANOSA OR 24 MILES NORTHWEST OF FORT STOCKTON...MOVING NORTHEAST AT 15 MPH. ANOTHER SEVERE STORM WITH A HISTORY OF PRODUCING VERY LARGE AND DESTRUCTIVE HAIL WAS LOCATED 4 MILES SOUTHEAST OF COYANOSA. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... COYANOSA...AND EVENTUALLY IMPERIAL. PERSONS TRAVELING ON HIGHWAYS 1776 AND 1450 WILL ALSO EXPERIENCE VERY LARGE HAIL. DESTRUCTIVE HAIL HAS BEEN REPORTED WITH THESE STORMS-TAKE COVER NOW. GO TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:10 PM CDT, 49 minutes earlier.
Area forecast discussion, May 10, 5:10 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 510 PM CDT FRI MAY 10 2002 UPDATED ZONES TO ADD WS 277 AND UP THE POPS IN COUNTIES ALSO AFFECTED BY THE WATCH. NO OTHER SIGNIFICANT CHANGES MADE. .MAF... TX... NM... 20
In the hours before
Special weather statement, May 10, 3:20 PM CDT, 2 hours 39 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT FRI MAY 10 2002 .SYNOPSIS... THE DRYLINE EXTENDED WEST OF AN ARTESIA...CARLSBAD...GUADALUPE PASS...MARFA LINE LATE THIS AFTERNOON. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE DRYLINE LATE THIS AFTERNOON AND EVENING. OTHERWISE...PARTLY CLOUDY SKIES AND BREEZY CONDITIONS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. .THREATS... THUNDERSTORMS... A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE LATE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO SOUTHWARD INTO THE GUADALUPE AND DAVIS MOUNTAINS. ANY STORMS THAT DEVELOP WILL MOVE EASTWARD INTO THE PERMIAN BASIN AND TRANS PECOS REGION THIS EVENING. A FEW THUNDERSTORMS MAY BE SEVERE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN TONIGHT...MAINLY NORTH OF A CARLSBAD...JAL...MIDLAND...BIG SPRING LINE. THE MAIN THREATS FROM ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING.
Special weather statement, May 10, 4:46 PM CDT, 1 hour 13 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067>069-074-075-081- 082-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 446 PM CDT FRI MAY 10 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...LOVING... MARTIN...MIDLAND...PECOS...REEVES...TERRELL...UPTON...WARD...JEFF DAVIS AND WINKLER IN SOUTHEAST NEW MEXICO... EDDY AND LEA A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:49 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
| May 10, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 33 min |
| May 10, 6:04 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| May 10, 6:27 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.